During cancer treatment your body will experience many side effects. Some are well known, whilst other side effects like the fingernails and toenails, might come as a surprise. 44% of people receiving chemotherapy and targeted therapy drugs like radiotherapy, can affect nails on both fingers and toes.
Nails are attached to your body by the nail bed, which receives blood and nutritions from the body. This keeps your nails healthy and allows new cells to form and grow. Cancer treatment can disrupt this cycle and stop new cells from growing. The changes can happen in the nail bed or in the nail plate itself and may be temporary or may last.
Remember that while some cancers and cancer treatment can cause changes in your nails, non-cancer conditions and medications can also cause them. It's important to talk to your doctor about all medical problems you might have and about the medications, vitamins, minerals, and supplements you are taking so your risk can be discussed and you know what to expect.
Signs to look out for:
- Dark areas near the cuticle of the nail (subungual lesions) You may find along the bottom edge of the nail an area that looks bruised.
- Fissures: Small thin cracks or deep cuts or tears in the fingertips, nail plate or bed.
- Haemorrhage: Tiny red lines in the nails that are tiny areas of bleeding under the nail plate.
- Hyperpigmentation: This is when the skin or the nail itself becomes darker and may become permanent.
- Inflammation (paronychia): Redness, and sometimes swelling of the nail bed and surrounding finger or toe, can cause infections or be a sign of an infection.
- Lifting of the nail plate (onycholysis): This is usually a temporary condition. The nail may fall off and become a place where an infection could easily happen.
- Nail loss: Complete loss of the nail plate. Some medications cause the nail plate to loosen entirely and be lost. This is temporary but can be painful and can increase the risk of infection.
- Ridges or lines in the nail plate: You may notice different looking ridges or different coloured lines in the nail plate. These may happen and remain throughout treatment and will usually grow out once the nail grows completely.
- Koilonychia: Nails can lose their convexity, becoming flat or even concave in shape. This is caused by anaemia.
- Beau's Line: High does of chemotherapy may cause your nails to stop growing but this is only temporary.
In addition, you will need to be careful as nail damage can allow bacteria in, which could lead to infection, which can be serious if the immune system is compromised from cancer treatment. So it's important to take good care of your nails before, during and after chemotherapy treatment.
Follow these simple tips to help control any side effects:
|Caring for your nails||
Struggling with skin problems? Check out our blog for tips - Skincare During Cancer Treatment